MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)

ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)
Catalog Number 2000342
Medical Device Problem Codes Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Thrombosis/Thrombus (4440)
Date of Event 03/26/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient implanted with an impella rp experienced access site oozing.The physician decided to leave the peel away sheath in place.The patient was in stable condition.
 
Additional Manufacturer Narrative
Additional information received for d6 explant.
 
Event or Problem Description
Additional information was received indicating that the impella device was explanted.
 
Additional Manufacturer Narrative
B5 clinical narrative updated.Section d4 catalog number was corrected.
 
Event or Problem Description
Clinical narrative: an impella rp flex was inserted via the axillary/subclavian vein, with the 23 fr introducer sheath, to support the 70 year old male patient who had been admitted in with indication of acute myocardial infarction and cardiogenic shock, presenting in scai stage e shock.The underlying medical history was not shared.Prior to the rp flex placement the team did have the patient on support with inotropes, vasopressors, and a vent for respiratory needs.The medical team did not follow the instructions for use (ifu), and did not remove the 23fr sheath, but rather retained it within the vein.The physician was aware of this being against the ifu.The day after implant there was minor bleeding at the access site observed.The hemoglobin remained stable and so no infusion of blood product was done.The pump remains on for support despite this blood loss around the sheath.Anticoagulation necessary for the pump placement and support can contribute to bleeding.
 
Additional Manufacturer Narrative
Access site adverse event / minor bleed / use against labeling: the cause of the issue was most likely related to reasonably foreseeable misuse of the device, as the physician elected not to remove the peel-away sheath.As per the ifu, the peel-away sheath should be removed prior to patient transfer to prevent potential failure.Thrombosis: the cause of the injury was not determined due to insufficient clinical details.
 
Event or Problem Description
An impella rp flex device was inserted via the axillary/subclavian vein using a 23 fr introducer sheath to support a 70-year-old male patient admitted with acute myocardial infarction complicated by cardiogenic shock, presenting in scai shock stage e.The patient¿s underlying medical history was not provided.Prior to impella rp flex placement, the patient was supported with inotropes, vasopressors, and mechanical ventilation for respiratory support.The medical team elected not to remove the 23 fr peel-away sheath as specified in the instructions for use (ifu) and instead retained the sheath within the vein.The physician was aware that this approach was outside ifu recommendations.On the day following implantation, minor bleeding was observed at the access site.After a dressing change, no further bleeding was noted.Hemoglobin levels remained stable, and no blood product transfusions were required.The provider acknowledged and accepted the potential risks associated with leaving the peel-away sheath in place.Upon subsequent removal of the sheath, the patient was found to have a deep vein thrombosis (dvt) in the left subclavian vein.The medical care team planned to initiate dvt management per protocol.The patient survived to explant.The reported thrombosis may be related to prolonged venous instrumentation and retained large-bore sheath placement in the setting of critical illness and cardiogenic shock.
 
Additional Manufacturer Narrative
B1 and h1: added serious injury.B5: added updated clinical review.H6: added e0514.Additional information: the following information was received: the bleeding was mild oozing from initial placement, once dressing was changed, patient no longer experience any bleeding.Unfortunately, the introducer was discarded by staff.The sheath was inspected prior to use and no issues were noted.

Brand Name
IMPELLA
Common Device Name
INTRODUCER, CATHETER (INTRODUCER)
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24775504
Report Number1220648-2026-06335
Device Sequence Number6134196
Product Code OZD
UDI-Device Identifier00813502012910
UDI-Public(01)00813502012910(17)271130(10)S9512215
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2000342
Device Lot NumberS9512215
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2026
Supplement Date Received by Manufacturer04/04/2026
04/02/2026
04/14/2026
05/21/2026
Initial Report FDA Received Date04/03/2026
Supplement Report FDA Received Date04/07/2026
04/08/2026
04/17/2026
05/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/03/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age70 YR
Patient SexMale
Patient Weight70 KG
Patient EthnicityHispanic
Patient RaceWhite